Tamoxifen causes cancer of uterus, study discovers

The breast cancer ‘wonder drug’ tamoxifen has been found to cause an aggressive cancer of the uterus.


The US drug regulator, the Food and Drug Administration (FDA), has issued a new warning to doctors, and the drug will now carry a ‘blackbox’ warning, which draws attention to drugs that can have serious, and possibly life-threatening, side-effects.


The FDA already knew that the drug caused a less dangerous type of uterine cancer – endometrial adenocarcinoma, which can be detected and treated in its early stages.


The risk is confined to two groups – women who are taking the drug as just-in-case therapy because of a family history that suggests they are at higher risk of breast cancer, and those who have early-stage breast cancer that is still confined to the milk ducts. Women who have had breast cancer and are taking the drug to prevent a recurrence are apparently at a low-to-nil risk.


These two at-risk groups need to weigh up the risks and benefits of starting the drug, the FDA says, and that is especially so for those taking it ‘just in case’.


Uterine sarcoma occurs in 0.17 women per 1000 a year who take tamoxifen compared with just 0.01 cases per 1000 a year in the general population. Since 1978, when tamoxifen was licensed in the United States, 159 cases of uterine sarcoma have been reported among those taking the drug worldwide (BMJ, 2002; 325: 7).

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend